To think paracetamol overdose is just too easy sometimes

(134 Posts)

MNHQ have commented on this thread.

Soubriquet Wed 21-Sep-16 13:55:18

Asked Dh to pick me up some decongestants today as I have a terrible head cold

He gave me some paracetamol before he went out in the mean time

He brought home some sudafed and luckily handed me the box instead of the pills themselves with a drink

Just as I was about to open the box, I quickly spotted one of the added ingredients was paracetamol which meant I couldn't take the pills until now which is 4 hours after my initial dose of paracetamol

Dh didn't notice it at all

Now I know common sense would say to read the box carefully to make sure you know exactly what was in it but hands up honestly who does that? I do because I'm paranoid but I know many who don't.

So AIBU to think that paracetamol overdose is too easy sometimes with it being added to a lot of medications

DameDiazepamTheDramaQueen Wed 21-Sep-16 13:56:47

I always read the label.

FluffyWuffyFuckYou Wed 21-Sep-16 13:58:45

YABU. Its written on the box, several times. And in the instructions. And in big letters telling you not to combine with any other stuff. And the shops won't sell you more than one item with paracetemol. And even if you did take it anyway, its not that easy to harm yourself.

Seriously, if you just eat the stuff without a cursory glance at the box, thats on you and no-one else. Why is everything someone elses responsibility?

VladmirsPoutine Wed 21-Sep-16 14:05:23

It's squarely your responsibility.

BillSykesDog Wed 21-Sep-16 14:07:12

It's actually a lot harder to take a damaging paracetamol overdose than a lot of people think. For the majority of fit healthy people with no underlying issues you'd need to take a hell of a lot more than the recommended dose to any damage.

TheNaze73 Wed 21-Sep-16 14:07:51

YABVU.

You're an adult & it's on you to read the instructions

SpookyPotato Wed 21-Sep-16 14:09:43

It's good you do check, it's not being paranoid! It's common sense. I think you're right in that I'm sure there are many people who don't bother but there are enough warnings.

DameDiazepamTheDramaQueen Wed 21-Sep-16 14:09:51

Bill - are you a medical bod ?

KingJoffreysRestingCuntface Wed 21-Sep-16 14:10:12

Usually stuff has 'contains paracetamol' on the front of the box in huge letters.

Chinnygirl Wed 21-Sep-16 14:31:29

We once had a patient who ate three boxes of paracetamol in one go and then decided that she wanted to live after all. Docter asked her weight, did some calculations and told her that she'd be fine but would need a follow up check for her liver and kidneys to see if they could detect any damages. She was fine.

I've been a lot relaxter about a tab of paracetamol after that.

KermitRuffinsTrumpet Wed 21-Sep-16 14:37:27

Relaxter grin

BillSykesDog Wed 21-Sep-16 14:41:21

Not exactly a medical bod. But I've worked within the NHS including within the toxicology field and have heard enough discussion of paracetamol to know that is the case. You shouldn't risk it because there are circumstances where a low dose is harmful such as undiagnosed weaknesses in organs or a body which metabolises it differently. But normally it's not. Most patients reporting to hospital thinking they've overdosed don't have dangerous levels. It was a somewhat dark in joke amongst toxicology bods.

bbcessex Wed 21-Sep-16 14:41:40

YABVU. You're not 'paranoid'.. that's what almost everyone does .. Most people do not take pills without knowing what's in them, and if they do, how do you propose a way around that given there are loads of warnings on the box?

Hope you feel better soon though 😆😆😆

Queenbean Wed 21-Sep-16 14:44:20

It is written EVERYWHERE but it is harder to overdose than you think

CrotchetQuaverMinim Wed 21-Sep-16 14:44:52

You actually have to look pretty hard to find decongestants that don't contain painkillers - usually paracetamol, though sometimes ibuprofen. Almost all of the things sold as 'cold and flu remedies' have them in. I actually had to ask separately to find one that didn't. So I think it's pretty much a given - and I had thought fairly well known, though I was obviously mistaken on that - that most of them would have paracetamol. They always say on the packets, and if you buy them at a counter, you'll be reminded then as well.

BillSykesDog Wed 21-Sep-16 14:45:18

Put it this way, if accidentally taking two or three paracetamol products together was really dangerous for most people then they wouldn't sell paracetamol products because it is REALLY common.

Ego147 Wed 21-Sep-16 14:46:51

It is very hard to 'accidentally' overdose on paracetamol. I used to work in the labs where we would test for overdoses and you need to take a lot.

If you have liver issues, it's easier.

Dh did this recently - he had a nasty cold, whilst he was away from home overnight for work. He came home and told me the different things he'd taken over the previous 28 hours (a mixture of cold and flu tablets, and paracetamol), and when I added up how much paracetamol he'd taken, it was nearly a lethal dose!

We phoned NHS24 (well, I did - he thought I was being ridiculous, but having nursed someone who had taken a paracetamol overdose, I wasn't going to take that risk), and they decided that, as it was over 28 hours, and wasn't at the lethal dose, he'd be OK - and he was.

But it just goes to show that an intelligent person can completely miss the fact that many cold and flu remedies contain paracetamol - even though the warnings are there. I suspect that, because you can just pick them up off the shelf, people assume they are safe. And some people are, like dh, buggers for not reading the instructions/warnings.

He knows now - well, I think I got the message across. We will see, the next time he has a cold.

FlyingElbows Wed 21-Sep-16 14:50:47

It's very easy to double dose but you'd really have to be chugging it back to take enough to do yourself serious harm. My mother's suicide method of choice was pills. It took a blender and a lot of yoghurt to get a decent quantity in. Even then it wasn't enough! Two paracetamol and a bit of decongestant in four hours is not going to off you.

BadTasteFlump Wed 21-Sep-16 14:57:34

I agree it's your responsibility to read the label of any medicine you take.

Having said that, years ago I accidentally overdosed on ibruprofen (or so I thought) after taking two what I thought were 'standard' dose tablets, only to notice on the blister pack afterwards that they were 800mg instead of 400!

Cue panicky calls to NHS direct and a post on MNet while I was waiting for the nurse to call me back.

I was fine - but I felt a right lemon for not checking what I was taking...

MrsGuyOfGisbo Wed 21-Sep-16 15:04:07

Seriously, if you just eat the stuff without a cursory glance at the box, thats on you and no-one else. Why is everything someone elses responsibility?
this

SerenDippitee Wed 21-Sep-16 15:05:19

As well as the warnings all over the box, every single time I buy cold and flu medication over the counter the pharmacist or assistant tells me not to take it with paracetamol or any other paracetamol-containing products.

shovetheholly Wed 21-Sep-16 15:05:42

Of course it's a person's responsibility to read the label, but when you're feverish and coldy, it's not always that simple is it? Particularly if you don't regularly take medication, it's easy to forget.

They do print it on the packet, but it's often in quite a small font. I do think it could be made a bit larger for safety's sake.

I also want to state, very firmly, that it is NOT the case that you can just take paracetamol willy-nilly, because the toxicity is so low that you need to down packet after packet to do damage. That's potentially a very dangerous message to get out there. Actually, you can die with a very slight overdose, if it is repeated day after day after day - e.g. if you are managing chronic pain and just overdoing it a bit. Things like alcohol and other meds also make a difference. So it depends. Treat with sensible caution.

Doyouthinktheysaurus Wed 21-Sep-16 15:07:38

I do think it's common sense to read the ingredients of any medication you are taking TBH. It's also normally written clearly on the box that it contains paracetamol.

I do think as adults we need to have a certain amount of personal responsibility. Even with my teen ds1 and almost teen ds2, we talk about safe doses of pain relief and the intervals between them. I'd be horrified if they got to adulthood without being aware cold and flu remedies contain paracetamol.

whattodowiththepoo Wed 21-Sep-16 15:08:13

The LD50per KG is pretty massive if you are otherwise healthy.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now